Ask a doctor

24 Hours After Botox, my Left Eye is Drooping is This Normal

I had botox injected between my eye brows and just above my eyebrows just 24 hours ago, I have noticed that my left eye above my lid has some drooping going on, so what could be the problem ?

Doctor Answers 12

Botox

You may have some swelling from the injection or bleeding around the injection area because botulinum does not have such a rapid onset.  Try some ice and see your doctor during office hours.  All the best, "Dr. Joe"

Drooping after Botox

It is highly unusual for Botox to work so quickly. Usually it takes 5-7 days for it to take effect. If you have drooping already  you shoudl probably be evaluated by your doctor.

Steven Wallach, MD
New York Plastic Surgeon
4.5 out of 5 stars 20 reviews

"Eye droop" 24 hours after Botox

I am unsure if you are referring to some swelling from the injection above your eyelid, eye-LID droop, or eye-BROW droop.

I would see your injecting physician for an evaluation, in case there is some swelling or a fluid collection that needs to be treated, especially since the other two possibilities -- eye-LID and eye-BROW droop -- typically take longer to see with Botox. 

In terms of the possible eye-LID and/or eye-BROW droop...

A Droopy Eye-LID

A droopy upper eye-LID may occur if the Botox is injected too close to your eyelid-elevating muscle, the Levator Palpebra Superioris. In such a scenario, the Botox will diffuse inadvertently onto the Levator muscle and cause an eyelid droop. A lower dose typically diffuses onto the levator muscle and so the other good news is that the eyelid droop will typically NOT last as long as the full Botox duration of 3-4 months, and may in fact resolve in less than a month. Note, however, that if the eyelid droop occurred shortly after injection (i.e. within 3-4 days), then your eyelid levator muscle likely received a significant dose of Botox and your eyelid droop may not resolve for 1-2 months or more...

On a side note, you may have an increased risk of eye-LID drooping if you have a weakened upper eyelid muscle for neurological reasons, or a deeply set eye-BROW that would be more prone to drooping and result in skin gathering over the eyelid making the eyelid appear like it was drooping. During your consultation, your injecting physician should rule out both of these scenarios to ensure you are an appropriate candidate for Botox... Your thyroid disease is not a contraindication to Botox or to the treatment of your eyelid droop, which brings me to my next point...

A droopy upper eye-LID due to Botox can be treated with Apraclonidine (aka Iopidine) eye-drops. These eye-drops are commonly used to improve Gluacoma – a condition of high “eye ball pressure”. However, besides lowering the pressure in the eye, Apraclonidine causes the Muller muscle in the upper eyelid to contract and lift the upper eyelid about 2mm.The usual dose of Apraclonidine 0.5% is 1-2 drops, 3 times per day until the Botox wears off. (Note, make sure you put in one drop at a time, tilt your head back, and close your eyes to make sure none of the eye-drop leaks out.) Apraclonidine should be used with caution in patients taking Beta-blocker eye drops (ex – Timolol), or certain pills for high blood pressure (such as Beta-blockers), Digoxin, and those taking MAO inhibitors (ex – Phenelzine) for Depression. Be sure your prescribing physician also discusses the potential side-effects of the drops, such as "adrenaline-like" symptoms like anxiety or heart pounding; you may also experience eye irritation, eye dryness, and eye pain, amongst other symptoms. If these symptoms occur, you will likely need to take some lubricating eye drops, lower the dose, switch the eye-drops, or stop the drops altogether...

A Droopy Eye-BROW

A drooping eye-BROW may happen in the following scenarios:

(1) When the brow-elevating muscle in the forehead, the Frontalis, receives too high a dose of Botox.

(2) The Botox is sub-optimally placed too low in the forehead; it should typically be placed at least 1 cm above the Brow.

(3) It may also happen if you have a low set eyebrow to begin with, in which case any Botox to the Frontalis increases the likelihood of a brow droop.

Ironically, as mentioned above, a droopy eye-BROW from Botox can sometimes be improved with MORE Botox -- this time, the Botox is typically injected into the outside (top of the crow's feet) part of the eye (aka the lateral aspect of the Orbicularis Oculi muscle) to generate a bit of a brow lift in that area -- by injecting more Botox and paralyzing the orbicularis muscle that normally acts to depress the brow in that area, you may get a slight compensatory brow lift (and even possibly restore some of your natural eyebrow arch)...If the extra Botox does not improve the brow droop, it will likely last as long as the full duration of the Botox -- 3-4 months.

When it comes to Botox, I would recommend seeking, at the very least, the services of an experienced physician injector. I think the key with Botox lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, how deep beneath the skin the actual muscle resides, and the patient variability therein. So, what kind of physician should be injecting your Botox? As an Aesthetic-trained Plastic Surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy as I commonly dissect under the skin, see the actual muscles themselves, and learn "first-hand" the incredible variability between patients -- live, "on the OR table" -- as opposed to via lectures or a cadaver dissection. For me, this helps guide where to inject and where not to. However, with that said, I know many non-aesthetic trained plastic surgeons and other physicians who know the anatomy well despite not operating in that area, and get good results.

Good luck.

Dr Markarian

Drooping of eyelid after Botox

Although it has only been a short time after your Botox treatment, it is not expected to have actual eyelid drooping.  We suggest you contact your practitioner to be properly evaluated and provided with options and feedback.

Your practitioner will want to maintain a good relationship with you by being able to manage your concerns.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Eyelid Droop- uncommon but temporary

Eyelid droop is an uncommon side effect of Botox injections, even in the most experienced hands.  Typically this take 3-10 days to develop, is temporary and often significantly clears in 6-8 weeks.  Some patients find OTC Naphcon-A eye drops will improve this, or a prescription from your physician for Iopidine eye drops can help until this undesirable side effect wears off.

Jeffrey C. Poole, MD
Metairie Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

Drooping of eyebrow or eyelid after Botox

it is not a desired result and usually it does take more than one day to show up. This means that you may see an increased drop in that eyelid/eyebrow in the next few days and may see on the other side as well. make an appointment with your doctor to evaluate your droop and see if it can be improved.

Ronald Shelton, MD
Manhattan Dermatologic Surgeon
5.0 out of 5 stars 33 reviews

Droopy eyelids after Botox, Dysport, Xeomin injection

Unfortunately this undesired complication of droopy eyelids can happen even in the hands of the most experienced physician injector. This can be minimized by injecting at least 1cm above medial eyebrows and avoiding manipulation of injected sites within day of Botox, Dysport, Xeomin injection. Your experienced aesthetic physician may recommend eyedrops such as OTC Visine eyedrops 3x/day to the affected area. Thankfully, this complication of droopy eyelids after Botox, Dysport, or Xeomin injection is temporary and should self-resolve in few weeks.

William Ting, MD
Bay Area Dermatologic Surgeon
5.0 out of 5 stars 10 reviews

Droopy Eyelid after Botox

Thank you for your question.

This is a potential risk with Botox injections.  Usually, it does not happen so quickly after the injection.... it is, however, temporary and with time, your eyelid should return to normal.

I hope this helps.

Eye Drooping after Botox Injection

You describe a complication of Botox injections caused by some of the toxin getting into the muscle that maintains normal eyelid position. Fortunately it is temporary, but you may be able to accelerate the recovery by using Iopidine drops in that eye. Talk to your physician about a prescription for this medicine.

Richard W. Fleming, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 22 reviews

Eyelid droop after botox above brow

The droop of the eyelid is likely due to the spread of botox to the levator palpebrae, the muscle that lifts the eyelid.  This unwanted side effect can last for several weeks.  It can be counteracted with special eyedrops (apraclonidine) that contract Muller muscles, which results in eyelid elevation of 1-3mm.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.